Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Las Vegas, NV

June 27, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jun 27, 2017, 2:15 PM MST for Mohave County, Arizona. It took effect at Jun 28, 2017, 10:00 AM MST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2017, 2:15 PM MST (21:15 UTC)
In effect from
Jun 28, 2017, 10:00 AM MST
Expired
Jun 29, 2017, 9:00 PM MST
In force
35 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4841 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS85 KVEF 272115
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
215 PM PDT Tue Jun 27 2017

.An upper level disturbance moving into northeast Nevada will
cause increasing southwest winds over much of Mohave County
Wednesday.

AZZ102-281700-
/O.NEW.KVEF.FW.W.0015.170628T1700Z-170629T0400Z/
Northwest Deserts/Northwest Plateau-
215 PM MST Tue Jun 27 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MST WEDNESDAY
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHWEST
DESERTS AND NORTHWEST PLATEAU OF ARIZONA...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM to 9 PM MST Wednesday. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Late Wednesday morning through Wednesday evening.

* WIND...Southwest winds 10 to 20 mph with gusts around 35 mph. 

* HUMIDITY...Minimum humidity mainly 4 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
6 follow-up statements
192 
WWUS85 KVEF 281029
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
329 AM PDT Wed Jun 28 2017

.An upper level disturbance moving into northeast Nevada will
cause increasing southwest winds over much of Mohave County
Wednesday.

AZZ102-282200-
/O.CON.KVEF.FW.W.0015.170628T1700Z-170629T0400Z/
Northwest Deserts/Northwest Plateau-
329 AM MST Wed Jun 28 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE NORTHWEST DESERTS AND NORTHWEST PLATEAU OF ARIZONA...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Late Wednesday morning through Wednesday evening.

* WIND...Southwest winds 20 to 25 mph with gusts around 30-35 
  mph.

* HUMIDITY...Minimum humidity mainly 4 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
332 
WWUS85 KVEF 281921
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1221 PM PDT Wed Jun 28 2017

.An upper level disturbance moving into northeast Nevada will
cause strong southwest winds over much of Mohave County today.

AZZ102-290400-
/O.CON.KVEF.FW.W.0015.000000T0000Z-170629T0400Z/
Northwest Deserts/Northwest Plateau-
1221 PM MST Wed Jun 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHWEST
DESERTS AND NORTHWEST PLATEAU OF ARIZONA...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...through this evening.

* WIND...Southwest winds 20 to 25 mph with gusts around 30-35 
  mph.

* HUMIDITY...Minimum humidity mainly 4 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
428 
WWUS85 KVEF 290240
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
740 PM PDT Wed Jun 28 2017

.An upper level disturbance moving into northeast Nevada will
cause strong southwest winds over much of Mohave County today.

AZZ102-291500-
/O.EXT.KVEF.FW.W.0015.000000T0000Z-170630T0400Z/
Northwest Deserts/Northwest Plateau-
740 PM MST Wed Jun 28 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MST THURSDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...through this evening.

* WIND...Southwest winds 20 to 25 mph with gusts around 30-35 
  mph.

* HUMIDITY...Minimum humidity mainly 4 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
128 
WWUS85 KVEF 291212
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
512 AM PDT Thu Jun 29 2017

.An upper level disturbance moving across the Great Basin will 
cause breezy, southwest winds over much of Mohave County today.

AZZ102-292200-
/O.CON.KVEF.FW.W.0015.000000T0000Z-170630T0400Z/
Northwest Deserts/Northwest Plateau-
512 AM MST Thu Jun 29 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR ARIZONA FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...through this evening.

* WIND...Southwest winds increasing to 15 to 20 mph with gusts 
  around 25 mph by late this morning.

* HUMIDITY...Minimum humidity mainly 4 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
827 
WWUS85 KVEF 292122
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
222 PM PDT Thu Jun 29 2017

AZZ102-300400-
/O.CON.KVEF.FW.W.0015.000000T0000Z-170630T0400Z/
Northwest Deserts/Northwest Plateau-
222 PM MST Thu Jun 29 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR ARIZONA FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...through this evening.

* WIND...Southwest winds increasing to 15 to 20 mph with gusts 25
  to 30 mph.

* HUMIDITY...Minimum humidity mainly 4 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
388 
WWUS85 KVEF 300340
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
840 PM PDT Thu Jun 29 2017

AZZ102-300445-
/O.EXP.KVEF.FW.W.0015.000000T0000Z-170630T0400Z/
Northwest Deserts/Northwest Plateau-
840 PM MST Thu Jun 29 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR
ARIZONA FIRE WEATHER ZONE 102...

Winds have subsided this evening, so the Red Flag Warning will be
allowed to expire.

$$

Morgan

weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 27, 8:50 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 27, 8:50 AM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
850 AM PDT Tue Jun 27 2017

.SYNOPSIS...
Dry, breezy weather is expected through late this week as
temperatures continue a slow downward trend back towards seasonal
normals.

&&

.UPDATE...Clear skies along with somewhat lower temperatures and
winds today compared to Monday. Not planning on any updates to the
forecast today. The Flood Advisory for northwest Inyo County is due
to expire at 1115 AM today. Snowmelt continues to cause some
flooding issues however, so I will be extending that out again.
&&

.PREV DISCUSSION...
305 AM PDT Tue Jun 27 2017

.SHORT TERM...Today through Thursday.

A series of weak impulses will pass to our northeast across the
Great Basin through mid week as high pressure flattens out to our
south. This will allow for the continued downward trend in
temperatures each day and breezy conditions each afternoon. Gusts
will be around 25 mph in most areas with some gusts of 30-35 mph
possible across the Mojave Desert. A very dry airmass over the
region will leave skies clear and chances for rain near zero.

.LONG TERM...Friday through Tuesday.

A persistent dry forecast with seasonal temperatures is the story
through the weekend into early next week with no clear sign of the
door opening for monsoonal moisture to make its way into our region.
A ridge over Nevada Friday is forecast to be pushed to the east
Saturday as a weak Pacific trough moves inland over California and
western Nevada. The medium range models indicate this trough will
park near southern California Sunday through Tuesday producing a dry
southwest flow over our region. This will lead to afternoon south-
southwest winds of 10-20 mph and near normal temperatures. Meanwhile
the North American monsoonal pattern starts to take shape Monday and
Tuesday as a ridge begins to become established a little east of the
Four Corners region. This should begin to draw moisture up from
Mexico over eastern Arizona and New Mexico and it is the time of
year when we will have to watch for subtle changes in the weak
synoptic flow that will allow moisture to head our way.

&&

.FIRE WEATHER...

Dry conditions and breezy winds will create marginal critical fire
weather conditions across the Mojave Desert today and tomorrow
afternoon. A few spots could see winds of around 20 mph this
afternoon across central and southern Mohave County and across
western San Bernardino County but this should be short-lived so
have not gone with any fire weather warnings. Wednesday seems like a
better bet to reach critical durations across the same areas but
with winds still being marginal have held off on any watches/warnings
for now. Otherwise, most areas will see west to southwesterly gusts
of 20-25 mph each afternoon.

&&

.HYDROLOGY...

Observed flows on unregulated creeks, specifically
Independence Creek, Big Pine Creek and Rock Creek indicated flows
have decreased slightly since their peak flows occurred earlier this
week. Creeks, streams and rivers along the eastern Sierra slopes of
Inyo County as well as the Owens Valley will be flowing high and
fast through into at least the middle of this week. Minor
flooding could occur near creeks as well as a few low water
crossings on some roadways. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.

&&

.AVIATION...For McCarran...A east-southeast wind component
generally less than 7 knots can be expected from mid morning through
mid afternoon then a southwest wind gusting around 20 knots should
develop after 23Z and persist much of the evening. Clear sky through
the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Variable winds generally less than 15 knots this
morning will increase from the southwest 10-20 knots this afternoon
across most of the region. Gusts around 30 knots will occur over the
western Mojave Desert near KDAG. Clear sky through the period.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Harrison
SHORT TERM/FIRE WEATHER...Guillet
LONG TERM/AVIATION....Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.